Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Omaha, NE

June 17, 2003Butler County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 17, 2003, 3:21 PM CDT for Butler County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2003, 3:21 PM CDT (20:21 UTC)
Expired
Jun 17, 2003, 3:45 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Butler County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:30 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 17, 2:30 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE JUN 17 2003

MAIN FORECAST PROBLEMS DEAL WITH THUNDERSTORM CHANCES TONIGHT AND
WEDNESDAY...AND THEN AGAIN BEGINNING FRIDAY NIGHT CONTINUING THROUGH
EARLY NEXT WEEK.

RATHER ANOMALOUS LOOKING SURFACE PATTERN EXISTS ACROSS THE FORECAST
AREA WITH WEAK SURFACE TROUGH LOCATED FROM WESTERN NEBRASKA THROUGH
NORTHEAST NEBRASKA INTO SOUTHERN MINNESOTA. CONVECTION FOLLOWED A
TYPICAL DIURNAL PATTERN...BUT HAS NOW REIGNITED UPON REACHING
CONVECTIVE TEMPERATURES IN THE MID 80S. A FEW OF THE STORMS HAVE
APPEARED A BIT VIGOROUS AND PULSY IN NATURE...AND THIS IS NOT
UNEXPECTED GIVEN HIGH VALUES OF CAPE BUT VERY MARGINAL SHEAR VALUES.
THE MODELS HAVE COME INTO BETTER AGREEMENT WITH REGARD TO THE TIMING
OF THE SURFACE TROUGH SOUTHWARD TONIGHT. IN TANDEM WITH THE
TROUGH...AN AXIS OF PW VALUES FROM 1.5 TO 1.75 INCHES SLIDES
SOUTHWARD. GIVEN THE SLOW MOVEMENT OF THE CELLS...LOCALLY HEAVY RAIN
WILL BE POSSIBLE...BUT NOT WIDE SPREAD ENOUGH TO REQUIRE ANY KIND OF
HEADLINE. AS TROUGH SLIDES SOUTH OVERNIGHT...AXIS OF THUNDERSTORMS
SHOULD SHIFT SOUTH INTO SOUTHERN NEBRASKA...WITH SHOWERS AND
THUNDERSTORMS CONFINED MAINLY TO SOUTH HALF OF THE FORECAST AREA
THROUGH THE DAY WEDNESDAY. WILL THEN HOLD ONTO A SLIGHT CHANCE OF
RAIN ACROSS THE SOUTH WEDNESDAY NIGHT AS THE CONVERGENCE ZONE
FINALLY SHIFTS SOUTH OF THE FORECAST AREA.

THEN...AM STILL BANKING ON THE SURFACE RIDGE NOSING IN FROM THE
NORTHEAST ON THURSDAY...HOWEVER THE ETA DOES INDICATE THAT A WEAK
VORT MAX MAY TRY TO SNEAK IN UNDER THE RIDGE AND GENERATE SCATTERED
SHOWERS...BUT WILL HOLD OFF ON THIS FOR NOW UNTIL WE CAN BETTER
PINPOINT WHETHER THIS MAY BE POSSIBLE. THEREAFTER...WITH RETURN
FLOW BEGINNING ON FRIDAY...A COLD FRONT SETS UP ALONG THE FRONT
RANGE OF THE ROCKY MOUNTAINS WITH A SURGE OF MOISTURE MOVING
EASTWARD INTO OUR FORECAST AREA FRIDAY NIGHT AND EARLY SATURDAY.
THUS...WILL INTRODUCE RAIN INTO THE SATURDAY FORECAST...BUT SHOULD
END BY SATURDAY NIGHT. THE SURFACE TROUGH SHIFTS EAST INTO CENTRAL
NEBRASKA ON SUNDAY...BUT MOISTURE WILL BE QUITE LIMITED. STILL
ENOUGH FOR A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS THOUGH. THE
SURFACE TROUGH THEN MEANDERS JUST EAST OF THE FORECAST AREA ON
MONDAY. THE GFS SEEMS TO INDICATE MOST OF THE FORCING WOULD BE WEST
AND NORTH OF THE FRONT...THUS WILL INTRODUCE A CHANCE OF RAIN ACROSS
THE NORTHERN HALF OF THE FORECAST AREA ON MONDAY. THE FRONT THEN
REENERGIZES ITSELF ACROSS CENTRAL NEBRASKA ON TUESDAY WITH
ADDITIONAL CHANCE FOR SHOWERS AND THUNDERSTORMS THAT DAY AS WELL.
BOTTOM LINE...IT LOOKS LIKE THE EXTENDED PATTERN WILL BECOME
SOMEWHAT UNSETTLED AS THE PATTERN SHIFTS...WITH RIDGE MOVING TO THE
EAST.

.OMA...NONE.

DEWALD
Hazardous weather outlook, Jun 17, 11:05 AM CDT, 4 hours 16 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1105 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AND THEN
LINGER INTO TONIGHT.  AN ISOLATED SEVERE STORM IS NOT OUT OF THE
QUESTION...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.  HEAVY
RAIN WILL BE THE PRIMARY HAZARD FROM THE SLOW MOVING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS MAY CONTINUE OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ON WEDNESDAY...DIMINISHING
DURING THE AFTERNOON.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

KING

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.